Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 108, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 3, 2017, 7:38 PM EDT for Huron County, Seneca County, Ohio. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2017, 7:38 PM EDT (23:38 UTC)
- Expired
- Aug 3, 2017, 8:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Huron County, OH, Seneca County, OH
The radar
The Cleveland radar (KCLE), 97 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 7:44 PM EDT | TSTM WND GST 60 | 1 E Tiffin, OH | |
| Aug 3, 7:44 PM EDT | HAIL 0.75 | 1 E Tiffin, OH | DIME SIZE HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 588 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
666
WUUS51 KCLE 032338
SVRCLE
OHC077-147-040030-
/O.NEW.KCLE.SV.W.0108.170803T2338Z-170804T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
738 PM EDT THU AUG 3 2017
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Western Huron County in north central Ohio...
Eastern Seneca County in northwestern Ohio...
* Until 830 PM EDT
* At 738 PM EDT, a severe thunderstorm was located over Tiffin,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Tiffin, Norwalk, Bellevue, Willard, Plymouth, Bloomville,
Monroeville, Attica, Republic and Flat Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4122 8319 4128 8264 4101 8263 4104 8318
TIME...MOT...LOC 2338Z 272DEG 13KT 4113 8313
HAIL...1.00IN
WIND...60MPH
$$
King2 follow-up statements
643
WWUS51 KCLE 040003
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
803 PM EDT THU AUG 3 2017
OHC077-147-040030-
/O.CON.KCLE.SV.W.0108.000000T0000Z-170804T0030Z/
Huron OH-Seneca OH-
803 PM EDT THU AUG 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHWESTERN HURON AND NORTHEASTERN SENECA COUNTIES...
At 801 PM EDT, a severe thunderstorm was located near Bloomville, or
9 miles east of Tiffin, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. Dime sized hail and winds estimated at 60
mph were reported with this storm just east of Tiffin.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Bellevue, Republic and Flat Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4123 8305 4127 8272 4114 8270 4110 8308
4123 8310
TIME...MOT...LOC 0001Z 256DEG 20KT 4115 8300
HAIL...1.00IN
WIND...60MPH
$$
King322
WWUS51 KCLE 040027
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
827 PM EDT THU AUG 3 2017
OHC077-147-040037-
/O.EXP.KCLE.SV.W.0108.000000T0000Z-170804T0030Z/
Huron OH-Seneca OH-
827 PM EDT THU AUG 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HURON AND
NORTHEASTERN SENECA COUNTIES WILL EXPIRE AT 830 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4123 8305 4127 8272 4114 8270 4110 8308
4123 8310
TIME...MOT...LOC 0027Z 272DEG 13KT 4115 8289
$$
KingWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:47 PM EDT, 51 minutes earlier.
Area forecast discussion, Aug 3, 6:47 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 647 PM EDT Thu Aug 3 2017 .SYNOPSIS... Low pressure from the upper midwest will move across the Great lakes Friday pulling a strong cold front east across the area Friday. High pressure will build across the region over the weekend. The next cold front will come on Monday. && .NEAR TERM /THROUGH FRIDAY NIGHT/... Update...Increased pops to likely across far northeast Ohio and northwest PA for a couple hours this evening. Did the same for northwest Ohio with showers and storms in the areas. Otherwise no big changes. Original...The majority of thunderstorms have drifted northeast along the lakeshore as the weak shortwave aloft lifts out. Other thunderstorms over northern Indiana will slide across parts of northwest Ohio late this afternoon and early this evening. Will have a "chance" for the remainder of the afternoon and early evening. The activity should diminish after sunset since there is little forcing. Cannot rule out a few more showers/storms overnight as the low level jet increases across the area. It will be a relatively warm night as the south wind increases. Forecast lows at or above guidance, generally 65-70. The models are in better agreement on the timing of the front on Friday and is a little faster again. The front should cross northwest Ohio in the morning, northeast ohio in the afternoon and move east of the forecast area early in the evening. There will likely be a fair amount of debris clouds in the morning and there is some uncertainty on where the new development will occur, probably just east of I-71. With the stronger wind field aloft and the steepening lapse rates, there will be a better chance for organized severe weather. Pretty good cold advection behind the front and even with some sunshine returning at Toledo, high temps will hold in the lower/mid 70s. It will become breezy/windy at all locations It will not take long for lake effect showers to develop off Lake Erie Friday night. The cooler air combined with the trough aloft with the west flow should allow showers to move across the primary snowbelt. Will not mention thunder at this time but it is possible. It will be much cooler with lows in the mid/upper 50s except along the east lakeshore. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Saturday will have the feel and look of a fall day as H8 temps around 7C will yield a fair amount of lake effect cloud cover and scattered showers across the snowbelt in the morning. Significant drying is expected on a west breeze as the low drifts northward and high pressure pushes in across KY/TN by afternoon. With that have the best chances across far east snowbelt. There are hints of an upper disturbance to work across northern OH Saturday with the models painting some QPF. Figure it will dry out too much to have much more than a sprinkle elsewhere. Highs across PA may not break 70. Sunday will be the transition day with high pressure shifting east but the approach of the next system will be on the horizon. Timing differences with this and some guidance brings showers into Ohio during the day Sunday. Have kept the forecast dry for now with the high just off to our east maintaining some dry air. But by Monday have generic broad brushed precip chances across the area as the shortwave comes across and the surface low/front moves across Ohio. && .LONG TERM /MONDAY THROUGH THURSDAY/... Lingering showers over the forecast area Monday night will gradually move east of the forecast area Tuesday morning. After that, high pressure builds over the area and remains through mid week. Expect mild conditions with highs in the 70s and lows in the mid 50s to lower 60s. High begins to slide east Thursday allow a low pressure system to track across the upper ohio Valley. Still some doubt as to the exact track and timing of the system so will just go with low chance pops. && .AVIATION /18Z Thursday THROUGH Tuesday/... Weak trough aloft will little forcing at the surface will result in a scattering of thunderstorms this afternoon and early this evening. Unfortunately, it will be difficult to time the thunderstorms and the best approach may be tempo thunder from about 18/19Z-22/23Z and update as necessary. After the diurnal convection, most of tonight should be quiet but there will be an increasing southerly low level jet an cannot rule out a shower or thunderstorm just about anywhere. A strong cold front will reach northwest Ohio Friday morning and continue east Friday afternoon. There is a better chance for showers and thunderstorms as the front moves east on Friday but most of the activity may occur after the TAF forecast period after 18Z. OUTLOOK...Non-VFR extreme NE OH/NW PA late Friday night into Saturday. Non-VFR possible again Monday into Tuesday. && .MARINE... Scattered thunderstorms will still be possible through the evening with a stray thunderstorm possible overnight. By dawn a cold front will be nearing the western basin. This front will march east across the lake during the day reaching the east end by mid evening. Storms Saturday could be strong. South winds will begin to increase tonight and shift to the southwest and increase to 20 to 25 knots (maybe close to 30 knots) behind the front through Friday night. A secondary trough crosses early Saturday morning with another shift to west-northwest. Winds will slowly diminish through the day Saturday. Small craft advisories will be needed and beach conditions will be rough through Saturday. Sunday is the day to be on the lake as winds will be light/variable direction. The next system crosses the Ohio Valley Monday into Tuesday. This will take winds from the southeast around through north Monday and then northeast by Tuesday as high pressure settles across the Midwest. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Kosarik NEAR TERM...TK/Kosarik SHORT TERM...Oudeman LONG TERM...DJB AVIATION...TK MARINE...Oudeman
Hazardous weather outlook, Aug 3, 4:17 AM EDT, 15 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 417 AM EDT Thu Aug 3 2017 LEZ142>145-162>165-OHZ003-006>009-017-018-027-040830- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood- Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot- 417 AM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northwest Ohio. .DAY ONE...Today and Tonight. There is a marginal risk for severe thunderstorms today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-146>149-166>169-OHZ010>014-019>023-028>033-036>038-047-089- PAZ001>003-040830- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga- Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-Trumbull- Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes- Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 417 AM EDT Thu Aug 3 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. There is a marginal risk for severe thunderstorms today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is slight risk for severe thunderstorms on Friday as a strong cold front crosses the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 3, 1:41 PM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
141 PM EDT THU AUG 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 4 WNW KINSMAN 41.47N 80.67W
08/02/2017 E0.88 INCH TRUMBULL OH PUBLIC
THUNDERSTORM WIND DAMAGE TREES DOWNDED AND NICKEL SIZE
HAIL.
&&
THOMPSONSpecial weather statement, Aug 3, 3:39 PM EDT, 3 hours 59 minutes before
Special Weather Statement National Weather Service Cleveland OH 339 PM EDT THU AUG 3 2017 OHZ012>014-089-032045- Geauga-Lake-Ashtabula Lakeshore-Ashtabula Inland- 339 PM EDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GEAUGA...LAKE AND CENTRAL ASHTABULA COUNTIES... At 338 PM EDT, a strong thunderstorm was located over Perry, or 7 miles east of Painesville, moving northeast at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations that may be impacted include... Painesville, Ashtabula, Conneaut, Chardon, Fairport Harbor, Geneva-On-The-Lake, Mentor, Geneva, Madison, North Kingsville, Perry, Mentor-On-The-Lake, Kirtland, Austinburg, Montville, Kingsville, Pierpont, North Perry, Thompson and Kirtland Hills. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4200 8052 4175 8052 4153 8127 4174 8138 TIME...MOT...LOC 1938Z 245DEG 13KT 4176 8112 Mullen
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:07 PM EDT | Special Weather Statement | CLE | Mahoning | 23 min |
| Aug 2, 8:40 PM EDT | Areal Flood Advisory | CLE | Portage | 3 hr |
| Aug 3, 1:43 PM EDT | Special Marine Warning | CLE | 92 min | |
| Aug 3, 2:09 PM EDT | Special Marine Warning | CLE | 66 min | |
| Aug 3, 3:39 PM EDT | Special Weather Statement | CLE | Ashtabula, Lake | 66 min |
| Aug 3, 6:11 PM EDT | Special Marine Warning | CLE | 34 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.